Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 252, NWS Baltimore/Washington

June 28, 2019Page County, Rockingham County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 28, 2019, 5:39 PM EDT for Page County, Rockingham County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2019, 5:39 PM EDT (21:39 UTC)
Expired
Jun 28, 2019, 6:30 PM EDT
In force
51 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Page County, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 110 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WUUS51 KLWX 282139
SVRLWX
VAC139-165-282230-
/O.NEW.KLWX.SV.W.0252.190628T2139Z-190628T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
539 PM EDT Fri Jun 28 2019

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  East central Rockingham County in western Virginia...
  Southwestern Page County in northwestern Virginia...

* Until 630 PM EDT.

* At 539 PM EDT, a severe thunderstorm was located near Shenandoah,
  or 10 miles northeast of Harrisonburg, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Shenandoah, Massanutten, Elkton, Ingham, Swift Run, Lacey Spring
  and Jollett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3862 7872 3850 7844 3849 7844 3845 7846
      3844 7848 3841 7849 3839 7852 3837 7853
      3836 7854 3834 7855 3832 7859 3846 7883
TIME...MOT...LOC 2139Z 298DEG 12KT 3851 7870 

HAIL...1.00IN
WIND...60MPH
 
$$

DHOF
1 follow-up statement
227 
WWUS51 KLWX 282206
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
606 PM EDT Fri Jun 28 2019

VAC139-165-282230-
/O.CON.KLWX.SV.W.0252.000000T0000Z-190628T2230Z/
Rockingham VA-Page VA-
606 PM EDT Fri Jun 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR EAST CENTRAL ROCKINGHAM AND SOUTHWESTERN PAGE COUNTIES...

At 606 PM EDT, a severe thunderstorm was located over Shenandoah, or
15 miles east of Harrisonburg, moving southeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Shenandoah, Massanutten, Elkton, Ingham, Swift Run, Lacey Spring and
Jollett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3862 7872 3850 7844 3849 7844 3845 7846
      3844 7848 3841 7849 3839 7852 3837 7853
      3836 7854 3834 7855 3832 7859 3846 7883
TIME...MOT...LOC 2206Z 298DEG 12KT 3847 7860 

HAIL...<.75IN
WIND...60MPH
 
$$

DHOF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:50 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 28, 2:50 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
250 PM EDT Fri Jun 28 2019

.SYNOPSIS...
High pressure will move offshore through this weekend. A cold
front will push south through the area Sunday before high
pressure returns for Monday. A weak front may approach the area
during the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cluster of cumulus was capable of developing before noon in
the northern Shenandoah Valley. In spite of this, convection
overall this afternoon has been struggling locally. A band of
thunderstorms has been prevalent from ROA-AKQ, where instability
stronger and lapse rates steeper. That said, instability
parameters still respectable, especially near/south of DC-
Woodstock, and CAMs still suggesting the scattered thunderstorm
development anticipated mid-late afternoon. If that does
transpire, flow minimal so storms should be capable of
substantive vertical development. Thus, the threats remain the
same as analyzed this morning...for localized wet microbursts
and isolated flooding from slow moving storms. Did trim PoPs
slightly, placing the emphasis on Virginia. Since there is a
diurnal component to this activity, have a downward trend to
precip after dark, ending by midnight.

Persistence will be the temperature forecast for tonight with
patchy fog and lows in the 60s to lower 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Flow will become westerly Saturday as high pressure moves
offshore and a backdoor cold front drops across New
York/Pennsylvania. While the local area appears capped at
first, dropping heights, better shear, available instability,
and a focusing mechanism will provide the necessary ingredients
for a more organized convective threat to the north of
Maryland. The risk locally would be timing this activity as it
drops south of the Mason-Dixon line. The SPC Day 2 outlook has
upgraded the Baltimore- Washington area to Slight Risk, which
appears warranted based on the magnitude of the variables stated
above. Have forecast isolated PoPs during the afternoon (as
anything could develop given the inherent heat/instability), but
then increasing precip chances through the evening as the front
drops south.

Without widespread convection/cloud cover, believe we will have
a better chance at daytime heating, and have raised high
temperatures by a degree...which would place highs in the mid
90s. However, with dewpoints in the mid 60s, heat index values
would still remain under Advisory criteria.

As low pressure deepens over New England, the cold front will
sink south of the area Sunday. Features are subtle, but it
appears as though enough dry air (dewpoints lower 60s vs mid
60s) will become entrained to limit precip potential. Will back
forecast off to slight chance thunderstorms in the afternoon,
with dry conditions north of Martinsburg-Washington DC.
Temperatures will also be a category lower too...with highs
around 90F.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will briefly build over our region Monday through
Tuesday afternoon. Winds will become light mainly out of the north.
Temperatures will be cooler on Monday in the mid to upper 80s and
will trend upwards on Tuesday into the upper 80s into the mid 90s.

A backdoor cold front will drop down into our region sometime
Tuesday into Wednesday and is forecast to stall near our region
through Friday. This boundary could combine with warm and moist
conditions to provide enough instability to kick off storms and
showers Tuesday through Thursday. The exact position of this
boundary will determine where the optimal areas for showers and
thunderstorms to form. There is a general warming trend through this
period which suggest we could have another period of 90 degree plus
weather.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered storm development will be possible this afternoon
again, with reduced visibility in heavy rain and gusty/erratic
outflow. TAFs still include VCTS mention, as low
coverage/confidence in specific preclude anything higher.
Patchy fog could occur again tonight, especially in climo
favored area. Have a few hours of MVFR fog at CHO/MRB. Will need
to see afternoon/evening convective trends to determine anything
more specific.

Thunderstorm development may be more limited Saturday daytime,
though one still can't be ruled out. Early evening may be the
favored time for a storm based on whatever drops south from
Pennsylvania. With the front pushing south on Sunday, the best
chance for an isolated storm will be near CHO. Otherwise VFR
conditions will prevail through the period.

Skies are expected to remain mostly clear Monday and Tuesday with
light winds. Some showers and thunderstorms will be potential late
Tuesday. VFR conditions expected at this time.

&&

.MARINE...
Light prevailing winds will continue with potential for onshore
breezes this afternoon. A few thunderstorms with gusty outflow
may also near the waters by late afternoon/early evening.

By Saturday, westerlies will increase flow still appears too
light to support Small Craft Advisory conditions. There will
also be thunderstorm potential...more likely in the evening vs.
afternoon, although cannot completely rule out an afternoon
storm given inherent heat/instability. A cold front will push
through Sunday and stronger northwest flow may require an
advisory for portions of the waters.

Winds will be light on Monday over the waters but a brief period of
18 kt plus gust will be possible early on Monday. Stronger
winds will be possible Tuesday afternoon as mixing taps into
stronger winds aloft. Small Craft Advisories may be needed
Monday morning and again on Tuesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...JMG
AVIATION...HTS/JMG
MARINE...HTS/JMG
Hazardous weather outlook, Jun 28, 1:59 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
159 PM EDT Fri Jun 28 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
159 PM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Scattered, slow-moving thunderstorms will be developing this
afternoon and evening. A couple of thunderstorms may contain
localized damaging wind gusts or large hail. In addition, isolated
instances of flooding will be possible if thunderstorms linger
over a specific neighborhood.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms may produce isolated damaging
wind gusts or hail Saturday afternoon and evening. In addition,
thunderstorms may produce heavy rainfall resulting in isolated
instances of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report
any severe weather or flooding to the National Weather Service via
normal procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
159 PM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Scattered, slow-moving thunderstorms will be developing this
afternoon and evening. A couple of thunderstorms may contain
localized damaging wind gusts or large hail. In addition, isolated
instances of flooding will be possible if thunderstorms linger
over a specific neighborhood.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms may produce isolated damaging
wind gusts Saturday afternoon and evening. In addition, thunderstorms
may produce heavy rainfall resulting in isolated instances of
flooding, especially near and north of Highway 50.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report
any severe weather or flooding to the National Weather Service via
normal procedures.

DHOF

In the hours before

Local storm report, Jun 28, 12:07 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1207 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     1 S FRANCONIA           38.75N  77.15W
06/27/2019                   FAIRFAX            VA   911 CALL CENTER

            TREE DOWN ON OLD TELEGRAPH ROAD NEAR PINEY RUN DRIVE.

&&

EVENT NUMBER LWX1904870

JMG
Local storm report, Jun 28, 4:35 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 S ROSEDALE            39.31N  76.51W
06/28/2019                   BALTIMORE          MD   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE ROSEDALE AREA, INCLUDING ONE
            ONTO A HOUSE.

&&

EVENT NUMBER LWX1904871

DH
Local storm report, Jun 28, 5:13 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     5 SSE GREENFIELD        37.86N  78.81W
06/28/2019                   NELSON             VA   TRAINED SPOTTER

            TREES DOWN ON OLD ROBERT'S ROAD.

&&

EVENT NUMBER LWX1904872

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:25 PM EDTAreal Flood WarningLWXRappahannock, Warren4 hr
Jun 27, 8:30 PM EDTSevere Thunderstorm WarningLWXRappahannock, Warren45 min
Jun 28, 3:01 PM EDTSpecial Marine WarningLWX119 min
Jun 28, 3:06 PM EDTSevere Thunderstorm WarningLWXAugusta, City of Staunton39 min
Jun 28, 3:29 PM EDTSpecial Marine WarningLWX61 min
Jun 28, 4:30 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson45 min
Jun 28, 4:44 PM EDTSpecial Marine WarningLWX91 min
Jun 28, 4:51 PM EDTSpecial Marine WarningLWX84 min
Jun 28, 4:59 PM EDTSevere Thunderstorm WarningLWXPage, Rappahannock, Shenandoah, Warren46 min
Jun 28, 5:11 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson, City of Charlottesville46 min
Jun 28, 5:25 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Warren, City of Winchester33 min
Jun 28, 5:28 PM EDTAreal Flood WarningLWXAugusta, Nelson3 hr
Jun 28, 5:41 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Madison, Page, Rappahannock, Warren49 min
Jun 28, 5:42 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Loudoun, Warren48 min
Jun 28, 5:44 PM EDTSpecial Marine WarningLWX83 min
Jun 28, 5:50 PM EDTSevere Thunderstorm WarningLWXGreene, Madison, Page40 min
Jun 28, 6:06 PM EDTSpecial Marine WarningLWX84 min
Jun 28, 6:22 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Rappahannock53 min
Jun 28, 6:25 PM EDTSevere Thunderstorm WarningLWXCulpeper, Greene, Madison, Rappahannock50 min
Jun 28, 6:35 PM EDTSpecial Marine WarningLWX56 min
Jun 28, 7:05 PM EDTSpecial Marine WarningLWX70 min
Jun 28, 7:07 PM EDTSevere Thunderstorm WarningLWXCulpeper, Greene, Madison, Orange53 min
Jun 28, 7:35 PM EDTSevere Thunderstorm WarningLWXOrange, Spotsylvania40 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.